Alabama, 2002

Damaging Wind in Alabama, October 20, 2002

October 20, 2002 · NWS MOB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Oct 20, 1:18 PM CST, 57 minutes earlier.

Area forecast discussion, Oct 20, 1:18 PM CST, 57 minutes before
AREA FORECAST DISCUSSION...COR TO EXTENDED RANGE
NATIONAL WEATHER SERVICE MOBILE AL
218 PM CDT SUN OCT 20 2002

WELL DEFINED MID LEVEL SHORTWAVE CURRENTLY OVER ARKANSAS WILL LIFT
OUT QUICKLY TO THE EAST TONIGHT AND NEARLY DISSIPATE IN THE
CONFLUENT FLOW TOWARDS THE EAST COAST BY MONDAY MORNING.  AREA RADAR
AND SATELLITE LOOPS SHOW A BROAD AREA OF SHOWERS WITH A FEW
THUNDERSTORMS UPSTREAM OVER LOUISIANA AND MISSISSIPPI WHICH IS
SLOWLY ADVANCING INTO WESTERN ALABAMA...WITH ISOLATED CONVECTION
ADVANCING NORTHWARD INTO THE FORECAST AREA DUE TO ISENTROPIC
UPGLIDE.  THE BETTER COVERAGE IS BEING ENHANCED BY THE ENTRANCE
REGION OF THE H3 JET ASSOCIATED WITH THE MID LEVEL SHORTWAVE...AND
COVERAGE IS CONSEQUENTLY EXPECTED TO DECREASE THROUGH TONIGHT AS THE
JET ENTRANCE AREA WEAKENS AND LIFTS OUT TO THE EAST.  THE LATEST
SURFACE ANALYSIS INDICATES A SLOW MOVING FRONT CURRENTLY EXTENDING
ACROSS LOUISIANA AND MISSISSIPPI...WITH ENHANCED SURFACE CONVERGENCE
AT THE INTERSECTION OF THE FRONT AND THE LOUISIANA COAST.  THE FRONT
WILL CONTINUE SLOWLY EASTWARD THROUGH MOST OF THE FORECAST AREA BY
MONDAY MORNING AND WEAKEN AS THE ASSOCIATED MID LEVEL SHORTWAVE
CONTINUES EAST AND WEAKENS.  POPS TONIGHT ARE A BIT TRICKY...AND FOR
NOW AM LEANING TOWARDS A GENERAL GOOD CHANCE POP...BUT MAY ADJUST
DEPENDING ON LATER TRENDS.  AN OVERRUNNING H85 FLOW WILL OTHERWISE
HELP TO KEEP GENERALLY MOSTLY CLOUDY SKIES OVER THE AREA THROUGH
WEDNESDAY...WHILE A SERIES OF MID LEVEL SHORTWAVES EMBEDDED IN THE
WESTERLY FLOW ALOFT MAY MANAGE TO GENERATE A FEW SHOWERS THROUGH
THURSDAY.  BEST CHANCE FOR RAIN CONTINUES TO BE FRIDAY INTO SATURDAY
AS A SURFACE LOW TRACKS ACROSS THE SOUTHERN STATES AND BRINGS A
DECELERATING FRONT INTO THE FORECAST AREA.  HPC GRAPHICS INDICATE
THAT THE FRONT WILL EVENTUALLY STALL NEAR THE CENTRAL GULF COAST BY
SUNDAY MORNING.  A FEW MID LEVEL SHORTWAVES MAY EJECT FROM AN
UPSTREAM SHORTWAVE TROF AND INTERACT WITH THE STALLED FRONT...SO
WILL GO WITH CHANCE POPS ON SUNDAY.

.FIRE...NO CONCERNS.

.MARINE...LIGHT TO MODERATE SOUTHERLY WINDS WILL EVENTUALLY BECOME
WEST TO NORTHWEST BY MONDAY MORNING AS THE SLOW MOVING FRONT SETTLES
TO NEAR THE GULF COAST.  A GENERAL OFFSHORE FLOW WILL THEN
EVENTUALLY BECOME EASTERLY BY WEDNESDAY AND THEN SOUTHERLY BY
FRIDAY.  LITTLE CHANGE IN SEAS WILL OCCUR THROUGH FRIDAY.

...PRELIM CCF NUMBERS...
MOB EE 065/081 060/076 058 295212
PNS EE 067/081 062/076 061 295202
DTS EE 069/080 065/077 063 295301
GZH EE 064/078 056/077 053 295201
2RO EE 059/075 055/074 050 295222
61A EE 062/077 055/075 051 295212

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Oct 20, 4:50 AM CST, 9 hours 25 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-201700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
550 AM CDT SUN OCT 20 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...

TODAY...HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS WILL NOT BE
NECESSARY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
October 20, 2:15 PM CST to 2:16 PM CST
Where
Clarke County, Grove Hill
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.700, -87.783

Trees were blown down by high winds from a thunderstorm near Grove Hill. Dime size hail was also reported with the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319175.